Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Cleveland, OH

July 17, 1999Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 17, 1999, 6:05 PM EDT for Ashtabula County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1999, 6:05 PM EDT (22:05 UTC)
Expired
Jul 17, 1999, 6:55 PM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 172206 RRA
SVRCLE
OHC007-172255-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
605 PM EDT SAT JUL 17 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN NORTHEASTERN OHIO

* UNTIL 655 PM EDT

* AT 604 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHEAST OF JEFFERSON OR 1 MILE EAST OF
  WILLIAMSFIELD... MOVING NORTHEAST AT 25 MPH.

* THE S EVERE THUNDERSTORM WILL MOVE NEAR...
  ANDOVER

 SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT SAT JUL 17 1999

LOW IN NORTHERN IL WITH COLD FRONT INTO MISSOURI AND WARM FRONT
ACROSS NORTHERN MICHIGAN.  500H IMPULSE STILL BACK IN IL NEAR
SURFACE LOW. BOTH MODELS CONSISTENT WITH MUCH SLOWER MOVEMENT OF
SYSTEM AND WEAKENING OF VORT MAX IN DIFFLUENT FLOW ALOFT OVERNIGHT
AS IT REACHES OHIO BORDER.  WHILE SURFACE LOW MOVES NORTHEAST INTO
MICHIGAN ALONG FRONTAL BOUNDARY.  THEN WEAKENING AS IT MOVES EAST.

SCATTERED PULSE THUNDERSTORMS DEVELOPING IN EASTERN INDIANA AND
NORTHWESTERN OHIO IN WESTERN EDGE OF THETA E RIDGE WITH LI OF -4 TO
-7.  ETA MOVES THETA E RIDGE TO WESTERN LAKE ERIE BY 00Z. DIFFLUENT
FLOW ALOFT...LACK OF UPPER AIR DYNAMIC...WEAK LL CONVERGENCE SHOULD
PRECLUDE ANYTHING MORE THAN ISOLATED SEVERE THUNDERSTORM DEVELOPMENT.

BY MONDAY 500H UPPER RIDGE POPS UP WITH SURFACE FRONT STRETCHING
ACROSS LOWER GREAT LAKES...WITH FRONT SO CLOSE TO ACT AS A FOCUS OF
CONVECTION THREW IN A CHANCE OF AFTERNOON THUNDERSTORMS FOR MONDAY.

.CLE...NONE

DJB

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:39 PM EDTSevere Thunderstorm WarningCLEWood36 min
Jul 17, 4:57 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa63 min
Jul 17, 5:04 PM EDTSevere Thunderstorm WarningCLEWood66 min
Jul 17, 7:01 PM EDTSevere Thunderstorm WarningCLELorain64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.